Texas, 2002

Flash Flood in Texas, December 23 to 24, 2002

December 23 to 24, 2002 · NWS SHV · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 23, 8:00 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Dec 23, 8:00 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
800 PM CST MON DEC 23 2002

WELL...RUC SEEMS TO BE VERIFYING WITH MOVEMENT OF FRONT...A LITTLE
FASTER THAN THE MESOETA I USED. BUT MESOETA IS VERIFYING WELL WITH
THE 2ND ROUND OF CONVECTION STREAMING IN FROM FTW AND SAT AREAS.
THESE STORMS COULD BE HAILERS GIVEN THEIR ELEVATED NATURE BEHIND THE
FRONT AND THE LIKELIHOOD OF COLDER AIR ALOFT WITH THEM. ANYHOW...NO
NEED TO LOWER POPS OUT WEST. ADJUSTED WINDS AND TEMPS IN SOME GROUPS.
NEW TORNADO WATCH COVERS SAME COUNTIES/PARISHES...EXTENDED TIL 3 AM
BUT TX PORTION IS INCREASINGLY BEHIND THE FRONT PUSHING SOUTHWARD
THROUGH OCH AND LFK ALREADY. 17

.SHV...TORNADO WATCH TIL 3 AM
       TXZ152-153-165>167
       LAZ010-011-013-017>022.
       FLASH FLOOD WATCH TONIGHT SOUTH OF I 30.
Hazardous weather outlook, Dec 23, 12:00 PM CST, 11 hours 15 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST MON DEC 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS GENERALLY
ALONG AND SOUTH OF INTERSTATE 20...ESPECIALLY FOR THIS AFTERNOON AND
EVENING. FURTHER NORTH...THERE IS A SLIGHT TO MODERATE RISK OF
SEVERE THUNDERSTORMS ROUGHLY BETWEEN INTERSTATE 20 AND INTERSTATE 30.

A VIGOROUS PAIR OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE
AREA TODAY AND TONIGHT.  A WARM FRONT IS MOVING SLOWLY NORTHWARD
ACROSS CENTRAL TEXAS AND SOUTHERN LOUISIANA...AND THIS EVENING IT
SHOULD BE LOCATED FROM THE EAST TEXAS LAKES AREA TO NORTH CENTRAL
LOUISIANA. IN THE WARM AND HUMID AIR SOUTH OF THE FRONT...SURFACE
BASED INSTABILITY AND THE VERTICAL WIND PROFILE SHOULD BE CONDUCIVE
TO THE DEVELOPMENT OF TORNADIC THUNDERSTORMS. NORTH OF THE WARM
FRONT...ELEVATED INSTABILITY ABOVE THE COOL SURFACE AIR WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

LATER TONIGHT...A COLD FRONT WILL SWEEP THROUGH THE AREA...BRINGING
WITH IT AN ADDITIONAL ROUND OF THUNDERSTORMS...POSSIBLY AS A SQUALL
LINE. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING TORNADOES...
LARGE HAIL...AND DAMAGING STRAIGHT LINE WINDS.

THIS IS A POTENTIALLY DANGEROUS SCENARIO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS WILL BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Dec 23, 7:15 PM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
715 PM CST MON DEC 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0525 PM    6 S VOWELLS MILL          LA   WIND DAMAGE
12/23/02   NATCHITOCHES                   TREES AND POWER LINES
                                          DOWNED.  FROM A STORM
                                          SPOTTER REPORT.

0635 PM    ALTO                      TX   1.25 INCH HAIL
12/23/02   CHEROKEE                       REPORT FROM SHERIFF OFFICE

0635 PM    WELLS                     TX   1.25 INCH HAIL
12/23/02   CHEROKEE                       REPORT FROM SHERIFF
                                          OFFICE.

VIII.
Local storm report, Dec 23, 8:16 PM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
816 PM CST MON DEC 23 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    3 SE ST MAURICE           LA   WIND DAMAGE
12/23/02   WINN                           TREE DOWN OVER HIGHWAY 71
                                          BETWEEN ST MAURICE AND
                                          MONTGOMERY REPORT FROM LAW
                                          ENFORCEMENT

15
Local storm report, Dec 23, 8:48 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
848 PM CST MON DEC 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0840 PM    2 W DIALVILLE             TX   1.75 INCH HAIL
12/23/02   CHEROKEE                       REPORT FROM PUBLIC...NWS
                                          COOP OBSERVER.

0845 PM    JACKSONVILLE              TX   1.75 INCH HAIL
12/23/02   CHEROKEE                       REPORT FROM SHERIFF.
Local storm report, Dec 23, 9:30 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
930 PM CST MON DEC 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0915 PM    GALLATIN                  TX   1.75 INCH HAIL
12/23/02   CHEROKEE                       SPOTTER REPORT.

0915 PM    HENDERSON                 TX   1.25 INCH HAIL
12/23/02   RUSK                           SPOTTER REPORT.

VIII.
Local storm report, Dec 23, 9:30 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
930 PM CST MON DEC 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0850 PM    GALLATIN                  TX   1.75 INCH HAIL
12/23/02   CHEROKEE                       SPOTTER REPORT.

0850 PM    TURNEY                    TX   1.00 INCH HAIL
12/23/02   CHEROKEE                       FROM SPOTTER

0915 PM    HENDERSON                 TX   1.25 INCH HAIL
12/23/02   RUSK                           SPOTTER REPORT.

0915 PM    HENDERSON                 TX   1.75 INCH HAIL
12/23/02   RUSK                           COVERED THE GROUND ON
                                          THE WEST LOOP. IT RESULTED
                                          IN CAR WRECKS. FROM LAW
                                          ENFORCEMENT.

THIS CORRECTS TIME OF THE GALLATIN REPORT.
Local storm report, Dec 23, 10:05 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1005 PM CST MON DEC 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0850 PM    GALLATIN                  TX   1.75 INCH HAIL
12/23/02   CHEROKEE                       FROM SPOTTER...THIS
                                          CORRECTS TIME OF EARLIER
                                          REPORT.

0937 PM    TATUM                     TX   .88 INCH HAIL
12/23/02   PANOLA                         HAIL COVERED THE GROUND.
                                          FROM LAW ENFORCEMENT.

The radar

The Shreveport radar (KSHV), 79 km away, was scanning. The volume nearest the first event began at 05:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Shelby

When
December 23, 11:15 PM CST to December 24, 3:00 AM CST
Where
Shelby County, Center
Reported by
LAW ENFORCEMENT
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Numerous secondary roads were closed due to flooding. 4.34 inches of rain fell in a 12 hour period.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321826.